Quick Search:

uzh logo
Browse by:
bullet
bullet
bullet
bullet

Zurich Open Repository and Archive

Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-21502

Barbour, A D; Cekanavicius, V; Xia, A (2007). On Stein's method and perturbations. ALEA Latin American Journal of Probability and Mathematical Statistics, 3:31-53.

[img]
Preview
PDF (Verlags-PDF)
1MB
[img]
Preview
Accepted Version
PDF
316kB

Abstract

Stein’s (1972) method is a very general tool for assessing the quality of approximation of the distribution of a random element by another, often simpler, distribution. In applications of Stein’s method, one needs to establish a Stein identity for the approximating distribution, solve the Stein equation and estimate the behaviour of the solutions in terms of the metrics under study. For some Stein equations, solutions with good properties are known; for others, this is not the case.
Barbour and Xia (1999) introduced a perturbation method for Poisson approximation, in which Stein identities for a large class of compound Poisson and translated Poisson distributions are viewed as perturbations of a Poisson distribution. In this paper, it is shown that the method can be extended to very general settings, including perturbations of normal, Poisson, compound Poisson, binomial and Poisson process approximations in terms of various metrics such as the Kolmogorov, Wasserstein and total variation metrics. Examples are provided to illustrate how the general perturbation method can be applied.

Citations

Downloads

42 downloads since deposited on 07 Dec 2009
7 downloads since 12 months

Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:07 Faculty of Science > Institute of Mathematics
DDC:510 Mathematics
Language:English
Date:2007
Deposited On:07 Dec 2009 08:07
Last Modified:23 Nov 2012 12:58
Publisher:Instituto Nacional de Matematica Pura e Aplicada (IMPA)
ISSN:1980-0436
Official URL:http://alea.impa.br/english/index_v3.htm
Related URLs:http://arxiv.org/abs/math/0702008

Users (please log in): suggest update or correction for this item

Repository Staff Only: item control page